Ohio, 2021

Flooding in Ohio, February 28, 2021

February 28, 2021 · NWS RLX · 3 events in 3 counties and zones

Waves of rain, heavy at times, moved across the region during the afternoon of February 26th through the morning of March 1st. Significant flooding occurred for the start of the new month, but reports of high water issues on local roadways were noted on the last day of February in Athens, Gallia, and Meigs Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Waves of rain, heavy at times, moved across the region during the afternoon of February 26th through the morning of March 1st. Significant flooding occurred for the start of the new month, but reports of high water issues on local roadways were noted on the last day of February in Athens, Gallia, and Meigs Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 28, 9:31 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 28, 9:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
931 AM EST Sun Feb 28 2021

.SYNOPSIS...
Periods of moderate to heavy rain today and tonight. Cold front
exiting Monday morning brings drier conditions for the start of
the work week. Low pressure passes south Wednesday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Sunday...

Minor adjustments to PoPs were made this morning, but the
general trend remains of brief lulls in rain plausible during
the day before the more prolonged rainfall arrives tonight. A
few areal flood warnings have gone into effect today as rainfall
totals top out between 1.5-2 inches in portions of our western
areas. Multiple reports across the Kanawha Valley have been
relayed to the office this morning of flooded roadways, so
continue to heed caution if going out and about today.

As of 330 AM Sunday...

Made some updates to QPF based on latest WPC guidance to
maintain a more consistent forecast picture with the outlooked
moderate risk of excessive rainfall. This reflects more
potential overlap between multiple rain swaths this morning and
this afternoon, mainly along and north the I-64/79 corridor.
Rapid update guidance dprog/dt trends continue to suggest the
axis of heaviest rainfall totals could shift even father north.
Additional changes are possible this morning if these trends
continue.

As of 130 AM Sunday...

Moderate to heavy rainfall will work its way north through the mid
to late morning hours supported by low level convergence at the nose
of a strengthening H850 jet down low and the fringes of the right
entrance region of a 150KT H300 jet streak across the Great Lakes.
Modest elevated instability of 200-400j/kg this morning will
likely yield at least some embedded thunder. It is possible for
a few storms to become surface based along the southern fringe
of the precipitation shield this afternoon where surface
temperatures could reach the mid 60s. Given the presence of
large looping low level hodographs, MLCAPE values of 300-400j/kg
and a near saturated column will have a non-zero risk of a
brief spin-up along this effective boundary, should any storms
be able to become attached to it. Based on current guidance, the
most likely area for this to occur is NE KY eastward into the
Metro Valley.

As favorable jet dynamics begin to shift northeast this afternoon
into this evening and resultant H850 response weakens slightly,
effective warm front will stall in the vicinity of the Ohio River
with some tempering of rainfall rates expected. Frontolysis of this
feature is expected as support is lost, however lingering juicy low
level moisture will eventually be squeezed out by a cold front
approaching during the late overnight.

Another jet streak is expected to move into a favorable position for
forcing for ascent and resultant low level response by late this
evening yielding a second effective warm front, roughly bisecting
the region from west to east. This is expected to provide a renewed
focus for banded moderate to heavy precipitation slowly working
south as the jet streak shifts southeast. The big forecast question
is, how much of this area of rainfall will overlap the higher
precipitation totals from earlier in the day that will significantly
compromise moisture holding ability of the soil.

Finally, the aforementioned cold front sweeps through during the late
overnight into Monday morning yielding yet another area of moderate
precipitation. This should be a bit more progressive than the
previous two areas, however, given potential antecedent soil
moisture will likely cause some additional issues over the Lowlands.
In the mountains where upslope is maximized with this feature, could
see some more significant issues on the tail end of the event,
although this again will largely be contingent on what falls today.

Event total rainfall (inclusive of what fell yesterday) forecast has
not changed much, generally 1 to 1.5 inches across SE OH, 2 to 3
inches across central WV and 2.5 to 4 inches across SW VA and S WV.
These values should be reasonably representative of basin averages,
with locally higher values in the vicinity of the aforementioned warm
fronts and lesser values away from these features. Local impacts to
smaller creeks, streams as well as any high water trouble spots will
be highly contingent on the ultimate position of these more
significant swaths of heavy rainfall, while larger water bodies
should see a little more predictable response.

In addition to high water impacts, given the time of year with
weakened ground cover and a winter long freeze/thaw cycle, mud
slides as well as rock slides will be possible in any steeper
terrain with heavier rainfall.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 240 AM Sunday...

Cold front and upper level short wave trough exit first thing
Monday morning, taking the moderate to heavy rain with it, with
little additional accumulation. Stratus/stratocu beneath the
frontal inversion will mix out from northwest to southeast
Monday midday and afternoon, as much drier air arrives. Even
drier air arrives behind a reinforcing moisture starved cold
front that crosses Monday night.

High pressure crosses Tuesday. After providing a cold start amid
clear, nearly calm conditions by dawn Tuesday, the strengthening
early March sun will take advantage of a lowering subsidence
inversion to take temperatures back up into the 40s for
afternoon highs.

Clouds increase Tuesday night, ahead of a southern stream
closed low that tracks south of the area Wednesday morning.
Models are still diverged on how far north precipitation sneaks
Wednesday morning, before exiting to the east by afternoon.

The column starts out cold enough for snow overnight Tuesday
night, but with surface temperatures climbing above freezing
Wednesday morning, any snow will become a wet, non-accumulating
snow and, ultimately, rain, from south to north, before ending
from west to east by Wednesday afternoon.

Temperatures close to central guidance, except a bit lower in
the valleys Tuesday morning, and otherwise a little below normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 240 AM Saturday...

A northern stream short wave trough drops a reinforcing
moisture starved cold front through the area Wednesday night,
as the short wave drops into a long wave trough position along
the east coast. Arctic high pressure then builds toward the
area, but the arctic air mass will have time to be modified
under the strengthening early March sun, as it takes until at
least Sunday for the high to settle in over the area. With
another southern stream low opening up as it passes south of the
area Friday night into Saturday, shunted south by the
aforementioned northern stream troughing, a period of dry, quiet
weather appears to be on tap for the latter portion of the
upcoming week.

Central guidance temperatures accepted, which reflect near
normal temperatures to start out, before dropping back below
normal as the high of arctic origin builds toward the area.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 620 AM Sunday...

Moderate to heavy rainfall lifts north through late morning,
weakens slightly this afternoon and migrates back to the south late
this afternoon into the overnight. Highly variable conditions are
expected at the terminals with this activity with embedded heavier
cells reducing visibility to near 1 mile at times. In addition, any
brief lulls in precipitation likely fill in with fog or low stratus,
especially through the mid morning hours - CRW and HTS will be the
most vulnerable to this sitting on the edge of the heavier
precipitation this morning. BKW will be the major exception with
only light showers this morning and a mainly dry afternoon with any
additional heavier rain holding off until this evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Ceilings likely waver significantly during
periods of moderate to heavy rain. Terminals near the edge of
precipitation may be in and out of fog.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    H    M    L    M    H    H    H    H    M    L    H
HTS CONSISTENCY  L    L    H    H    H    H    L    L    H    H    L    H
BKW CONSISTENCY  H    M    M    H    H    H    M    L    M    M    M    M
EKN CONSISTENCY  M    M    M    M    H    M    M    H    H    H    M    H
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR conditions linger early Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday morning for WVZ005>008-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Monday morning for OHZ086-087.
KY...Flood Watch through Monday morning for KYZ101>103-105.
VA...Flood Watch through Monday morning for VAZ003-004.

&&

SYNOPSIS...TRM/JP
NEAR TERM...JP/MEK
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JP
Hazardous weather outlook, Feb 28, 5:12 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
512 AM EST Sun Feb 28 2021

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>020-024>034-039-
040-515>526-011015-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
512 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-076-083>085-WVZ009>011-011015-
Athens-Washington-Jackson OH-Vinton-Meigs-Wood-Pleasants-Tyler-
512 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

A low pressure system will bring rounds of rain today and tonight.
This will lead to strong rises of area creeks and rivers, which may
result in high water issues. Poor drainage flooding and hydroplaning
are also possible. This area is in a marginal to slight risk for
excessive rainfall today through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-011015-
Perry-Morgan-
512 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for Perry and Morgan counties in
interior southeast Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

A low pressure system will bring rounds of rain today and tonight.
This could lead to rises of area creeks and rivers, which may result
in high water issues. Poor drainage flooding and hydroplaning are
also possible. This area is in a marginal risk for excessive rainfall
today through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

JP / TRM

In the hours before

Local storm report, Feb 28, 9:32 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
932 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     FLOOD            1 WNW ELKVIEW           38.44N 81.49W
02/28/2021                   KANAWHA            WV   911 CALL CENTER

            FLOODING ALONG ELK RIVER ROAD SOUTH.

&&

HART
Local storm report, Feb 28, 9:34 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
934 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     FLOOD            JEFFERSON               38.37N 81.77W
02/28/2021                   KANAWHA            WV   911 CALL CENTER

            MACCORKLE AVE FLOODED IN JEFFERSON.

&&

HART
Local storm report, Feb 28, 9:35 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
935 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     FLOOD            1 SW CROSS LANES        38.42N 81.79W
02/28/2021                   KANAWHA            WV   911 CALL CENTER

            BIG TYLER ROAD AND SUN VALLEY DR FLOODED IN
            CROSS LANES.

&&

HART
Local storm report, Feb 28, 9:38 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     FLOOD            TORNADO                 38.34N 81.84W
02/28/2021                   KANAWHA            WV   911 CALL CENTER

            REPORTS OF FLOODING IN THE TORNADO AREA.

&&

HART
Local storm report, Feb 28, 10:59 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FLOOD            WEST HAMLIN             38.29N 82.19W
02/28/2021                   LINCOLN            WV   PUBLIC

            PICTURES SUBMITTED VIA SOCIAL MEDIA OF ROUTE
            10 FLOODED AND IMPASSABLE JUST OUTSIDE OF
            HAMLIN.

&&

HART
Local storm report, Feb 28, 11:02 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1102 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLOOD            1 SSE HUNTINGTON        38.40N 82.43W
02/28/2021                   CABELL             WV   BROADCAST MEDIA

            VIDEO OF FLOODED AND IMPASSABLE ROADWAYS IN
            ENSLOW PARK AREA OF HUNTINGTON.

&&

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Athens

When
February 28, 12:00 PM EST to 4:00 PM EST
Where
Athens County, 2.12 mi WSW of Athens Ohio Univ Arp to 1.71 mi W of Garden
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.205, -82.264

Secondary roads around the town of Albany began to flood.

Flood, Gallia

When
February 28, 2:00 PM EST to 7:00 PM EST
Where
Gallia County, 3.11 mi WSW of Alice to 0.38 mi S of Centerpoint
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.002, -82.423

Many local roads were closed for a time due to flooding, including Route 235 outside of Vinton, both directions of State Route 850, and Route 554 near Cheshire.

Flood, Meigs

When
February 28, 2:00 PM EST to 7:00 PM EST
Where
Meigs County, 1.12 mi SW of Harrisonville to 1.33 mi W of Langsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.108, -82.143

State Route 143 outside of the town of Pomeroy was closed for a brief time due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941838, 941835, 941839.